Indiana, 2005

Lightning Strikes in Indiana, May 19, 2005

May 19, 2005 · NWS IND · 4 events in 2 counties and zones

Lightning from early morning thunderstorms on 19 May 2005 caused house fires just north and northwest of Indianapolis.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Lightning from early morning thunderstorms on 19 May 2005 caused house fires just north and northwest of Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:48 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 19, 2:48 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 AM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS CENTERS ON PRECIP CHANCES TODAY AND TONIGHT.

AT 07Z WARM FRONT WAS SETTING UP ACROSS FORECAST AREA /FA/ AS CAN BE
SEEN IN DEWPOINT GRADIENT ACROSS FA FM SW TO NE.  UPPER LOW WAS
ACROSS MN. TSRA ACROSS CENTRAL IL WERE MOVING TOWARD FA.

SOME DIFFERENCES IN MODELS AGAIN TODAY...ESPECIALLY IN DETAILS. IN
THE BIG PICTURE...ALL AGREE THAT FRONT WILL REMAIN NEAR/ACROSS FA
TODAY WITH SFC WAVE RIDING ALONG IT. GIVEN POSSIBLE FEEDBACK ISSUES
IN GFS AND NAM/S RECENT RELATIVELY LARGE CHANGES WITH SOME
FEATURES...CAN FIND NO FAVORITE AND WILL USE A BLEND WITH THE BIG
PICTURE.

TSRA ACROSS IL WL MOVE ACROSS FA THIS MORNING. EXPECT ADDITIONAL
DEVELOPMENT THIS AFTN AS UPPER AND SFC WAVE APPROACHES FROM NW. MUCH
OF FA SHOULD GO INTO WARM SECTOR SO INSTABILITY WILL BE THERE FOR
TSRA. WITH FRONT AND SFC LOW IN VICINITY TODAY...SOME SEVERE STORMS
ARE POSSIBLE PER DAY 1 CONVECTIVE OUTLOOK. WILL CONTINUE CATEGORICAL
POPS AND WORD AS /PERIODS OF/ AS THERE WILL BE BREAKS IN PRECIP
TODAY. TEMPS ARE A BIT TRICKY GIVEN UNCERTAINTIES OF FRONTAL
LOCATION AND DURATION OF PERIODS OF PRECIP. WILL GO WARMEST SW FA
WHICH WILL BE DEEPER IN WARM SECTOR AND LOOKS TO HAVE LONGER DRY
PERIODS. OVERALL ENDED UP WITH VALUES SIMILAR TO A BLEND OF MET/MAV
NUMBERS. FWC LOOKS TOO WARM GIVEN EXPECTED PRECIP.

TONIGHT UPPER LOW WILL MOVE ACROSS FA AND SHOULD KEEP PRECIP ACROSS
MOST OF FA DURING THE EVENING. FRONT AND LOW SINK SOUTH DURING THE
NIGHT LESSENING THE THREAT FOR PRECIP AND THUNDER ACROSS NRN FA.
THUS DROPPED TO CHC POPS NRN FA AFT MIDNIGHT AND REMOVED THUNDER.
CONTINUED LIKELY TSRA SRN FA. MAV TEMPS LOOK A LITTLE COOL TONIGHT
GIVEN CONTINUED CLOUDS AND LINGERING PRECIP. ELSEWHERE MOS TEMPS ARE
CLOSE AND LOOK OK.

WENT DRY ON FRI ENTIRE FA ALTHOUGH MODELS HINT AT POSSIBLE PRECIP IN
FAR SRN FA WHERE ATMS REMAINS A LITTLE UNSTABLE. COULD BE AN
ISOLATED SHRA...BUT NOT CONFIDENT ENOUGH TO PUT INTO GRIDS.  FA WILL
THEN BE DRY ON SATURDAY. MODELS HAVE BEEN CONSISTENLY SHOWING FRONT
ARRIVING ON SUNDAY SO ADDED SLIGHT CHC POPS AS FRONT LOOKS TO HAVE
LITTLE MOISTURE WITH IT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, May 19, 5:35 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

The radar

The Indianapolis radar (KIND), 41 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Boone

When
May 19, 7:15 AM EST
Where
Boone County, Zionsville
Property damage
$175,000
Reported by
NEWSPAPER
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Lightning struck a home in the Fox Hollow Subdivision of Zionsville, Indiana. Significant damage was caused by the ensuing fire.

Lightning, Boone

When
May 19, 7:45 AM EST
Where
Boone County, Zionsville
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Lightning struck a home in the Willow Ridge Subdivision of Zionsville, Indiana on the morning of 19 May 2005. The homeowner reported that they not only heard, but felt the strike. The homeowner was not injured. The strike caused a small fire in the basement and floor joists.

Lightning, Boone

When
May 19, 8:00 AM EST
Where
Boone County, Zionsville
Property damage
$85,000
Reported by
NEWSPAPER
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Lightning struck a home in the Brittany Chase Subdivision of Zionsville, Indiana. The strike sparked a small fire in the attic, which was contained by local firefighters, but not before causing significant damage to the home.

Lightning, Hamilton

When
May 19, 8:13 AM EST
Where
Hamilton County, Fishers
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning struck a home in Fishers, Indiana on the morning of 19 May 2005. The home was struck at the peak of the roof, blowing a small hole in the wood and displacing some shingles. There was also electrical damage to the home's alarm system and to at least one television set. The home's telephones were possibly damaged, as well. The damage amount is estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445714, 5445713, 5445715, 5447080.